Hail, Valley
- When
- June 30, 1:15 AM CST to 1:30 AM CST
- Where
- Valley County, 8 mi W of Elyria to Elyria
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.680, -99.175
Quarter size hail occurred in portions of Valley County after midnight on this Monday. During the midnight hour, elevated thunderstorms formed over Blaine and Loup counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Quarter size hail occurred in portions of Valley County after midnight on this Monday. During the midnight hour, elevated thunderstorms formed over Blaine and Loup counties. These storms strengthened and cell mergers resulted in a severe storm that propagated southeastward into northern Valley County. Two reports of quarter size hail were received near Elyria. However, based on radar reflectivity, it is possible that larger hail fell which was not reported in this sparsely populated area. Just prior to entering Valley County, tennis ball size hail was reported in extreme northeastern Custer County.
These storms formed near a cool front that was slowly sagging into central Nebraska, associated with an occluded low pressure system over Manitoba. The upper level flow was zonal from the Pacific Northwest eastward into the Northern Plains. These storms occurred south of the polar jet core. A warm, moist air mass was in place with temperatures in the middle 70s and dewpoints in the lower 70s. While the lower atmosphere was most likely capped to surface based thunderstorms, the overall environment was very favorable for severe storms. Mid-level lapse rates were relatively steep at 7 degrees (C) per km, resulting in significant MUCAPE around 4000 J/kg. Effective deep-layer shear was near 45 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 29, 11:11 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1211 AM CDT MON JUN 30 2014 .UPDATE... ISSUED AT 928 PM CDT SUN JUN 29 2014 INCREASED POPS ACROSS FAR NORTHERN KANSAS AND MUCH OF SOUTH CENTRAL NEBRASKA...ESPECIALLY IN THE TRI CITIES AREA. FORECAST MODELS CONTINUE TO INDICATE A WELL PLACED LOW LEVEL JET WITH CONVERGENCE ALONG THE NOSE OF THIS JET CENTERED OVER OUR FORECAST AREA AFTER MIDNIGHT. THE HRRR IS THE FURTHEREST SOUTH WITH THE CONVECTION FOCUSING THE HEAVIEST CONVECTION OVER NORTH CENTRAL KANSAS AND THE FAR SOUTHERN TIER OF NEBRASKA COUNTIES AFTER MIDNIGHT. THE NAM...RAP...AND SREF FOCUS THE CONVECTION A LITTLE FURTHER NORTH CENTERING THE HIGHEST POPS OVER THE TRI CITIES BETWEEN 3 AM AND 7 AM. WILL FOLLOW THE CONSENSUS GUIDANCE WITH THE HIGHEST POPS ACROSS SOUTH CENTRAL NEBRASKA. THUNDERSTORMS SHOULD BEGIN TO FORM ANYTIME AFTER 10 PM ACROSS SOUTHWEST NEBRASKA NEAR THE KANSAS STATE LINE AND THEN TRACK EAST POSSIBLY BUILDING SOUTH INTO NORTHERN KANSAS. SOUNDINGS INDICATE SIGNIFICANT ELEVATED INSTABILITY WITH OVER 3000 J/KG OF CAPE FROM AN ELEVATED PARCEL. THE COMBINATION OF HIGH INSTABILITY AND DEEP LAYER WIND SHEAR TO NEAR 50 KTS WILL CERTAINLY SET THE STAGE FOR THE POSSIBILITY OF A LATE NIGHT SEVERE WEATHER EVENT. WOULD NOT BE SURPRISED TO SEE SOME GOLF BALL SIZED OR EVEN LARGER HAIL REPORTS DURING THE MIDDLE OF THE OVERNIGHT PERIOD. UPDATE ISSUED AT 631 PM CDT SUN JUN 29 2014 DESPITE THE HIGH INSTABILITY AND STRONG VERTICAL WIND SHEAR...IT APPEARS THAT THE LACK OF GOOD FORCING HAS BEEN WINNING OUT THIS EVENING AND THUS WE HAVE SEEN NO CONVECTIVE DEVELOPMENT ACROSS OUR AREA. THE ONLY THUNDERSTORMS HAVE BEEN EAST OF OUR FORECAST AREA WHERE THE FORCING IS BETTER. WE ARE COLLABORATING WITH THE SPC ON TRIMMING SOME OF THE WESTERN COUNTIES FROM OUR TORNADO WATCH. IT SEEMS LIKELY AT THIS POINT IN TIME THAT MOST OF OUR TORNADO WATCH WILL BE CANCELED EARLY UNLESS WE START TO SEE SOMETHING DEVELOP SOON. WE WILL SEE BETTER FORCING BY LATE EVENING ASSOCIATED WITH THE INCREASING LOW LEVEL JET WHICH WILL NOSE INTO OUR FORECAST AREA IN NEAR TEXT BOOK FASHION FOR AN INCREASING THREAT OF ELEVATED STRONG TO SEVERE THUNDERSTORMS PRIMARILY AFTER 10 PM. WOULD NOT BE SURPRISED IF A SEVERE THUNDERSTORM WATCH ENDS UP BEING NEEDED AS WE HEAD TOWARDS MIDNIGHT OR INTO THE PRE DAWN HOURS OF EARLY MONDAY MORNING. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 332 PM CDT SUN JUN 29 2014 MAIN FORECAST CONCERN WILL BE THUNDERSTORMS THROUGH MONDAY MORNING. CLOUDS FROM THE MORNING CONVECTION HAVE MAINLY CLEARED OUT OF THE FORECAST AREA DURING THE EARLY AFTERNOON. A FEW CUMULUS HAVE STARTED TO DEVELOP BUT NONE OF THEM HAVE MUCH VERTICAL EXTENT AN UPPER LEVEL WAVE WILL BE MOVING THROUGH THE FORECAST AREA THIS AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY OF THE UPPER LEVEL WAVE. THERE IS OVER 4000 J/KG MU CAPE THIS AFTERNOON AND WITH THE SUNSHINE THE ATMOSPHERE IS DESTABILIZING AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. EXPECT THAT MOST OF THE THUNDERSTORMS SHOULD MOVE OFF TO THE EAST FAIRLY QUICKLY...MOVING OUT OF THE AREA DURING THE EVENING. THIS AFTERNOON AND EVENING EXPECT THERE COULD BE HAIL AND WINDS THE PRIMARY THREAT...BUT AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. LATER TONIGHT ANOTHER UPPER LEVEL WAVE WILL MOVE INTO THE AREA AND BRING ANOTHER CHANCE FOR SOME THUNDERSTORMS LATER TONIGHT. MODELS HAVE A FEW DIFFERENCES IN WHERE THE THUNDERSTORMS WILL BE WITH THE SECOND ROUND OF STORMS. MOST OF THE MODELS TRY TO KEEP IT FURTHER TO THE NORTH...BUT THE 4KM WRF...HRRR AND EVEN THE NAM KEEP IT A LITTLE FURTHER SOUTH. WITH THAT IN MIND HAVE KEPT SOME LOWER POPS IN THE SOUTH WITH HIGHER POPS IN THE NORTH. THIS COULD BRING SOME WIND AND HEAVIER RAINS WHICH WOULD CAUSE SOME LOCALIZED FLOODING. THE THUNDERSTORMS SHOULD LAST INTO MONDAY MORNING AGAIN BEFORE MOVING OFF TO THE EAST. TEMPERATURES SHOULD BE A LITTLE COOLER DURING THE DAY MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 332 PM CDT SUN JUN 29 2014 THE BIGGEST ISSUE WILL BE PERIODIC THUNDERSTORM CHANCES FOR PARTS OF THE CWA FOR THE BEGINNING AND LATTER PERIODS OF THE LONG TERM. UPPER LEVEL FLOW WILL BE IN THE PROCESS OF AMPLIFYING...AS A RIDGE DEVELOPS TO THE WEST AND A SHORTWAVE TROUGH MOVING THROUGH/APPROACHING THE NORTH/CENTRAL PLAINS THAT WILL EVENTUALLY SET UP A TROUGH IN THE EAST. FOR MONDAY NIGHT...THERE COULD BE SOME SHOWERS AND THUNDERSTORMS IN THE FAR SOUTHERN CWA IN NORTH CENTRAL KANSAS AS A LOW-LEVEL JET DEVELOPS...WITH THE NOSE APPROACHING OUR SOUTHERN COUNTY WARNING AREA. A STRONG STORM CAN NOT BE RULED OUT...BUT STORM PARAMETERS DO NOT POINT TOWARD AN OVERWHELMING MOVE TOWARD MENTIONING SEVERE WEATHER AT THIS TIME. THE TROUGH SLIDING THROUGH ON TUESDAY IN THE NORTHERN/CENTRAL PLAINS COULD HELP SPARK SOME SHOWERS AND THUNDERSTORMS FOR TUESDAY DURING THE DAY ACROSS MAINLY OUR NEBRASKA COUNTIES...BUT AFTER THIS...A SURFACE HIGH SLIDES AND WE SHOULD COOL OFF INTO THE 70S...STILL JUST EAST OF THE DEVELOPING AND EXPANDING RIDGE...WITH ITS AXIS OVER THE ROCKY MOUNTAINS. THE RIDGE EXPANDS OVER OUR AREA AND WILL EFFECTIVELY SHUT OF THE SPIGOT FOR A COUPLE OF DAYS...WHILE TEMPERATURES BEGIN TO MODERATE ONCE AGAIN...TOWARD MORE NORMAL TEMPERATURES. WE COULD GET SOME SHOWERS AND THUNDERSTORMS BY FRIDAY NIGHT WITH ANOTHER LOW-LEVEL JET DEVELOPING...BUT STRONGER STORMS WILL PROBABLY BE FARTHER NORTH WHERE THE NOSE OF THE JET WILL MORE LIKELY BE. STORM CHANCES CONTINUE INTO THE WEEKEND AS A FEW WEAKNESSES IN THE RIDGE ALLOW FOR SOME PERTURBATIONS TO POSSIBLY KICK UP A FEW THUNDERSTORMS...BUT TEMPERATURES AT 700 MB APPROACHING 14 C INDICATE THAT A HEALTHY CAP WILL BE IN PLACE AND COULD TAKE SOME WORK GETTING THAT BROKEN. TEMPERATURES WARM UP TO SUMMER-TIME STANDARDS BY THE WEEKEND WITH HIGHS IN THE MID 80S TO LOWER 90S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1209 AM CDT MON JUN 30 2014 VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS. CLOUDS NEAR 4000FT AGL WILL REMAIN POSSIBLE THROUGH TONIGHT. THE SURFACE WILL REMAIN LIGHT AND VARIABLE TONIGHT...BECOMING NORTH/NORTHWEST AT 19-21KTS DURING THE DAY MONDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT...BUT THE PROBABILITY OF SUCH ACTIVITY AT GRI IS TOO LOW FOR INSERTION INTO THE TAF AT THIS TIME. VISIBILITY RESTRICTION IS NOT EXPECTED THROUGH THE NEXT 24 HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...WESELY SHORT TERM...JCB LONG TERM...HEINLEIN AVIATION...BRYANT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 116 AM CDT MON JUN 30 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 116 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA TONIGHT. SEVERE WEATHER WILL BE POSSIBLE...PRIMARILY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND NORTH OF HIGHWAY 6. HAIL TO AROUND THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE IF SEVERE WEATHER IS REALIZED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL PERSIST INTO MONDAY MORNING OVER PORTIONS OF THE OUTLOOK AREA. THERE IS POTENTIAL SOME STORMS MAY CONTINUE TO BE SEVERE ALONG AND NORTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA. THE MAIN THREAT WILL BE FOR HAIL UP TO THE SIZE OF GOLF BALLS. THUNDERSTORMS ARE POSSIBLE FOR PARTS OF NORTH CENTRAL KANSAS MONDAY NIGHT. THUNDERSTORMS ARE POSSIBLE FOR PARTS OF SOUTH CENTRAL NEBRASKA TUESDAY AFTERNOON. THUNDERSTORMS ARE POSSIBLE FOR PARTS OF THE OUTLOOK AREA FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS...PRIMARILY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND NORTH OF HIGHWAY 6. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT MON JUN 30 2014
NEZ072-082-300545-
FURNAS NE-GOSPER NE-
1207 AM CDT MON JUN 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND NORTHERN FURNAS
COUNTIES UNTIL 1245 AM CDT...
AT 1207 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MEDICINE CREEK RESERVOIR STATE RECREATION AREA...OR 13 MILES
NORTHEAST OF BARTLEY...MOVING EAST AT 40 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...ELWOOD...HOLBROOK...EDISON AND SMITHFIELD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4063 9998 4060 9967 4019 9970 4020 10020
TIME...MOT...LOC 0507Z 270DEG 33KT 4040 10015
BRYANTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 124 AM CDT MON JUN 30 2014 NEZ039-300700- VALLEY NE- 124 AM CDT MON JUN 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR VALLEY COUNTY UNTIL 200 AM CDT... AT 122 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALMERIA...OR 12 MILES WEST OF TAYLOR...MOVING SOUTHEAST AT 45 MPH. THIS THUNDERSTORM WILL LIKELY MOVE INTO WEST OR NORTHWESTERN PORTIONS OF VALLEY COUNTY AROUND 145 AM CDT. RESIDENTS IN THESE LOCATIONS WILL NEED TO PREPARE FOR THE POSSIBILITY OF LARGE HAIL...BRIEF BUT STRONG THUNDERSTORM WIND GUSTS...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCATIONS IMPACTED INCLUDE... ORD...ELYRIA AND FORT HARTSUFF STATE PARK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT MONDAY MORNING FOR SOUTH CENTRAL NEBRASKA. LAT...LON 4174 9877 4142 9881 4147 9921 4174 9921 TIME...MOT...LOC 0622Z 296DEG 38KT 4179 9962 BRYANT
The North Platte radar (KLNX), 120 km away, was scanning. The volume nearest the first event began at 07:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516021.